Today in New Delhi, India
Sep 23, 2018-Sunday
-°C
New Delhi
  • Humidity
    -
  • Wind
    -

Navi Mumbai doctors baffled after patient reacts to anaesthetic drug by passing dark green urine

In one of only three cases ever recorded, a patient at a Navi Mumbai hospital reacted to a common anaesthetic drug by passing dark green urine.

mumbai Updated: Jun 21, 2018 01:22 IST
Sadaguru Pandit
Sadaguru Pandit
Hindustan Times
Navi Mumbai,Journal study,green urine
(Getty Images/iStockphoto)

In one of only three cases ever recorded, a patient at a Navi Mumbai hospital reacted to a common anaesthetic drug by passing dark green urine.

“We have come across the cases in medical literature but not in the professional career,” said Dr Jitendra Bhawalkar, Dean of the DY Patil Medical College and Research Centre in Pune. He said the occurrence of such incidents is “less than 1%”.

When student doctors Priyam Choudhury, Ashutosh Mahapatra and Sahil Sanghi operated on a victim of a road accident who was brought to Navi Mumbai’s DY Patil Medical College, they had no idea their patient was about to go green, but in an unnatural way.

The accident victim, a 30-year-old man, had a fractured arm and the doctors decided to install a metal plate to support the bone.

This would require surgery and as per procedure, the patient underwent a series of routine tests to confirm he could be put under general anaesthesia safely.

The surgery was successful, but two or three hours later, when the patient was recovering in the post-

operative ward, the nursing staff were alarmed to find his urine was a dark green colour, similar to spinach juice.

The baffled medical personnel of DY Patil Medical College ran a battery of tests on the patient, but all the results were normal, despite the persistently green urine.

There was no problem with the patient’s renal and liver functions, and neither was there any evidence of a urinary tract infection (UTI).

Dr Hemal Shah, head of the nephrology department at Mumbai’s Saifee Hospital and joint secretary of Mumbai Nephrology Group, confirmed that green urine is extremely rare.

“An old drug cimetidine [used to treat acidity] and certain antidepressants are known to cause green discolouration of urine,” said Shah, adding that it was possible that the change in colour could be due to a condition known as myoglobinuria (release of a protein myglobinuria in blood due to muscle damage).

Finally, Choudhury and his colleagues realised that the patient was having an extremely rare reaction to the intravenous anaesthetic drug, propofol. There are only two recorded cases in medical literature of a patient reacting to propofol by discharging green urine.

The patient and his urine were closely monitored for the next three days, after which the latter returned to its normal colour. He has since been discharged and is recovering “very well”.

Since the incidence of green urine is so rare, Choudhury and his two colleagues decided to write up a report of this case, which was published in the June 10 issue of British Medical Journal. Their article was accompanied by a picture of a labelled container containing the dark green urine.

“Since neither did the patient suffer from UTI nor did any of the drugs received by him were known to cause green urine, we finally suspected that propofol, a drug which was used for general anaesthesia would be the sole reason,” wrote the doctors in their report. “Return of the urine to its normal colour coupled with a normal urinalysis confirmed our suspicion of propofol being the cause of the phenomena.”

Propofol is a commonly used sedative agent of general anesthesia, but urine discolouration after propofol infusion and its clinical association is not widely known to clinicians because of its rare occurrence. “It’s unusual and can lead to confusion and anxiety,” wrote the doctors. “Though rare, it is benign and has little significance if not caused by urinary tract infections, so nursing staff and patients should be warned about this clinical finding to avoid any anxiety among them.”

First Published: Jun 21, 2018 01:22 IST